| Article ID: | iaor20072290 |
| Country: | United States |
| Volume: | 29 |
| Issue: | 3 |
| Start Page Number: | 686 |
| End Page Number: | 697 |
| Publication Date: | Aug 2004 |
| Journal: | Mathematics of Operations Research |
| Authors: | Potts Chris N., Anderson Edward J. |
This paper considers the online scheduling of a single machine in which jobs arrive over time, and preemption is not allowed. The goal is to minimize the total weighted completion time. We show that a simple modification of the shortest weighted processing time rule has a competitive ratio of two. This result is established using a new proof technique that does not rely explicitly on a lower bound on the optimal objective function value. Because it is known that no online algorithm can have a competitive ratio of less than two, we have resolved the open issue of determining the minimum competitive ratio for this problem.